Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Topeka, KS

May 18, 2017Coffey County, Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 8:18 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 8:18 PM CDT (01:18 UTC)
Expired
May 18, 2017, 9:00 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS53 KTOP 190118
SVRTOP
KSC031-111-139-190200-
/O.NEW.KTOP.SV.W.0057.170519T0118Z-170519T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
818 PM CDT THU MAY 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Osage County in east central Kansas...
  Northwestern Coffey County in east central Kansas...
  Lyon County in east central Kansas...

* Until 900 PM CDT

* At 818 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Olpe, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Emporia, Lebo, Americus, Olpe, Hartford, Neosho Rapids and Reading.

This includes the following highways...
 Interstate 35 between mile markers 128 and 155.
 Kansas Turnpike between mile markers 117 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3817 9596 3817 9636 3841 9635 3865 9623
      3859 9593 3835 9564 3814 9595 3814 9596
TIME...MOT...LOC 0118Z 220DEG 38KT 3819 9632 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
174 
WWUS53 KTOP 190138
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
838 PM CDT THU MAY 18 2017

KSC031-111-139-190200-
/O.CON.KTOP.SV.W.0057.000000T0000Z-170519T0200Z/
Osage-Coffey-Lyon-
838 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND LYON COUNTIES...

At 837 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Americus to 3 miles west of John
Redmond Reservoir, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Emporia, Lebo, Americus, Olpe, Hartford, Neosho Rapids and Reading. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 155.
 Kansas Turnpike between mile markers 120 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3817 9615 3823 9626 3841 9635 3865 9623
      3859 9593 3835 9564 3814 9595 3814 9596
      3817 9596
TIME...MOT...LOC 0137Z 224DEG 38KT 3852 9618 3825 9586 

HAIL...<.75IN
WIND...60MPH
 
$$
660 
WWUS53 KTOP 190152
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
852 PM CDT THU MAY 18 2017

KSC031-111-139-190201-
/O.EXP.KTOP.SV.W.0057.000000T0000Z-170519T0200Z/
Osage-Coffey-Lyon-
852 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE...
NORTHWESTERN COFFEY AND LYON COUNTIES WILL EXPIRE AT 900 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds up to 50 mph are still possible with these thunderstorms.

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3817 9615 3823 9626 3841 9635 3865 9623
      3859 9593 3835 9564 3814 9595 3814 9596
      3817 9596
TIME...MOT...LOC 0151Z 220DEG 38KT 3862 9607 3835 9575 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 18, 6:36 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Thu May 18 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu May 18 2017

VFR conditions will occur outside of convection through 07Z. MVFR
cigs are expected after 07Z and prior to that with convection.
MVFR and ifr vsbys are expected with storms. Showers along with
isolated tsra are expected at TOP and FOE from 07Z-12Z then again
after 18Z Friday. Also some ifr cigs may move into the MHK area
after 19Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 18, 8:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 E VINLAND             38.84N 95.14W
05/18/2017  E0.88 INCH       DOUGLAS            KS   TRAINED SPOTTER

            WINDS ESTIMATED AT 50-55 MPH.

&&

JP
Special weather statement, May 18, 8:08 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
808 PM CDT THU MAY 18 2017

KSZ054-190145-
Lyon-
808 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 845 PM CDT...

At 808 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Americus to 4 miles
southwest of Fall River. Movement was northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Emporia, Americus, Olpe, Allen and Bushong.

This includes the following highways...
 Interstate 35 between mile markers 128 and 138.
 Kansas Turnpike between mile markers 116 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3817 9633 3825 9636 3858 9635 3874 9620
      3874 9615 3817 9596
TIME...MOT...LOC 0108Z 221DEG 34KT 3845 9632 3756 9608
Local storm report, May 18, 8:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 SSW VALLEY FALLS      39.30N 95.48W
05/18/2017  E1.50 INCH       JEFFERSON          KS   LAW ENFORCEMENT

&&

JP
Local storm report, May 18, 8:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             DENISON                 39.39N 95.63W
05/18/2017  E1.00 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, May 18, 8:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     2 ENE GRANTVILLE        39.09N 95.52W
05/18/2017                   JEFFERSON          KS   EMERGENCY MNGR

            TREE DOWN. UNKNOWN ESTIMATED DIAMETER. TIME
            ESTIMATED RADAR.

&&

JP
Local storm report, May 18, 8:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     2 E VALLEY FALLS        39.34N 95.42W
05/18/2017                   JEFFERSON          KS   TRAINED SPOTTER

            MULTIPLE TREE LIMBS DOWN (4 INCH DIAMETER).
            ALSO REPORT OF QUARTER SIZE HAIL.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:02 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
May 18, 7:06 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley24 min
May 18, 7:28 PM CDTSpecial Weather StatementTOPShawnee32 min
May 18, 7:36 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin39 min
May 18, 7:41 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee64 min
May 18, 7:51 PM CDTAreal Flood AdvisoryTOPGeary, Pottawatomie, Riley3 hr
May 18, 8:08 PM CDTSpecial Weather StatementTOPLyon37 min
May 18, 8:49 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Osage26 min
May 18, 9:15 PM CDTSpecial Weather StatementTOPJefferson30 min
May 18, 9:22 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Shawnee38 min
May 18, 9:55 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson20 min
May 18, 11:33 PM CDTRiver Flood WarningTOPDickinson58 hr
May 19, 12:21 AM CDTRiver Flood WarningTOPShawnee21 hr
May 19, 2:01 AM CDTRiver Flood WarningTOPJackson, Shawnee41 hr
May 19, 11:24 AM CDTSpecial Weather StatementTOPWabaunsee36 min
May 19, 6:52 PM CDTSpecial Weather StatementTOPClay23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.